Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 362, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2008, 11:32 PM CDT for Custer County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 21, 2008, 12:04 AM CDT
- In force
- 32 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Custer County, NE
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210432 SVRLBF NEC041-210515- /O.NEW.KLBF.SV.W.0362.080721T0432Z-080721T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1132 PM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 1215 AM CDT * AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTH OF MASON CITY TO 23 MILES WEST OF INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF BURWELL TO 19 MILES NORTH OF LEXINGTON...AND MOVING SOUTHEAST AT 31 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MASON CITY BY 1150 PM CDT... INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD BY 1155 PM CDT... WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY MORNING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4105 9921 4104 9962 4145 9921 4145 9920 TIME...MOT...LOC 0433Z 299DEG 27KT 4150 9914 4103 9977 $$ BUTTLER
2 follow-up statements
000
WWUS53 KLBF 210446
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1146 PM CDT SUN JUL 20 2008
NEC041-210515-
/O.CON.KLBF.SV.W.0362.000000T0000Z-080721T0515Z/
CUSTER NE-
1146 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTHEAST OF MASON CITY TO 14 MILES SOUTHWEST
OF INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...OR ALONG A LINE
EXTENDING FROM 30 MILES EAST OF BROKEN BOW TO 16 MILES NORTHEAST OF
LEXINGTON...MOVING SOUTHEAST AT 45 MPH.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4106 9921 4104 9961 4145 9921 4144 9920
4141 9920
TIME...MOT...LOC 0446Z 323DEG 42KT 4128 9902 4092 9954
$$
BUTTLER000
WWUS53 KLBF 210504
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1204 AM CDT MON JUL 21 2008
NEC041-210513-
/O.CAN.KLBF.SV.W.0362.000000T0000Z-080721T0515Z/
CUSTER NE-
1203 AM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY IS
CANCELLED...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE
WARNED AREA. WIND GUSTS TO 45 MPH ARE POSSIBLE THROUGH 1230 AM CDT
ACROSS SOUTHEASTERN CUSTER COUNTY.
IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTH CENTRAL NEBRASKA.
LAT...LON 4106 9921 4104 9961 4145 9921 4144 9920
4141 9920
TIME...MOT...LOC 0503Z 323DEG 42KT 4112 9886 4076 9938
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM CDT, 9 hours earlier.
Area forecast discussion, Jul 20, 2:32 PM CDT, 9 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 232 PM CDT SUN JUL 20 2008 .DISCUSSION... SFC FRONT HAS LIFTED NORTH INTO THE NIOBRARA VALLEY ACROSS WRN NEBRASKA AND THEN SOUTH TOWARD THE MIDDLE LOUP VALLEY ACROSS CNTL NEB AS DELINEATED BY OBS AND THE CU FIELD ON SATELLITE. ALL INDICATIONS ARE THE DISTURBANCE OVER ERN WYOMING THIS AFTN WILL ACT ON THE FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING BEGINNING IN THE PANHANDLE AND SPREADING EAST OVERNIGHT. WIND AND HAIL POTENTIAL ARE QUITE HIGH TONIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 2. FOR MONDAY...IN THE WAKE OF THE MCS SUNDAY NIGHT...THE SFC FRONT IS PROGGED TO DROP SOUTH TO NEAR THE KS BORDER. LITTLE OR NO UPPER LEVEL SUPPORT IS SUGGESTED BY THE MODELS FOR STORM INITIATION. POPS ARE HELD AT SLIGHT CHANCE AND THIS IS GENEROUS CONSIDERING THE BLENDED SOLNS OF THE GFS AND NAM12 INDICATED DRY CONDITIONS. TUESDAY AND WEDNESDAY...THE SFC FRONT WILL REMAIN ACROSS NORTHWEST KS OR CLOSE TO THE NEBRASKA BORDER. MOISTURE WILL CONTINUE TO POOL ALONG AND NORTH OF THE FRONT A CANADIAN HIGH PRESSURE REMAINS ANCHORED OVER THE GREAT LAKES. THIS TYPE OF BLOCKED PATTERN NORMALLY IS QUITE FAVORABLE FOR RAINFALL BUT THE GFS...UKMET...ECMWF...NGM AND NAM...THE CONSENSUS OF MODELS ARE DRY. THE OFFICIAL FORECAST INCLUDES SLIGHT CHC POPS FOR DIURNAL DESTABILIZATION AND ISOLATED THUNDERSTORM DEVELOPMENT. THE BLENDED GUIDANCE CONTINUES TO INDICATE LOWER 90S FOR HIGHS TUESDAY AND THE NAM12 2M TEMPERATURES INDICATED THE SAME FOR WEDNESDAY. THURSDAY AND BEYOND...HPC HAS BACKED OFF ON SOME OF THE BETTER CHANCES FOR RAINFALL. HOWEVER THE ATMOSPHERE WILL REMAIN VERY MOIST AS SUBTROPICAL MOISTURE CONTINUES TO CIRCULATE NORTHWARD FROM THE GULF OF MEXICO AND NORTHEASTWARD FROM THE PACIFIC VIZ AN ACTIVE HURRICANE SEASON. POPS ARE GENERALLY HELD IN THE SLIGHT CHANCE CATEGORY. THE GFS AND ECMWF ARE STILL SHOWING A RING OF FIRE ACROSS NEBRASKA AND THE GFS HOLDS HIGH PRESSURE ACROSS THE GREAT LAKES WITH A SFC FRONT THROUGH THE CNTL PLAINS BUT TOTAL RAINFALL OF LESS THAN AN INCH IS INDICATED IN BOTH MODELS. THE HPC TEMP GRIDS LOOKED QUITE GOOD WITH UPPER 80S AND LOWER 90S. THESE TEMPERATURES MAY NEED TO BE RAISED A CATEGORY AS THE GFS AND ECMWF SUGGEST STRONG UPPER LEVEL RIDGING ACROSS THE HIGH PLAINS SIGNALING WARM WEATHER AND 90S FOR HIGHS. WE WOULD ALSO EXPECT A CONTINUATION OF NOCTURNAL FOG AND STRATUS TONIGHT THROUGH DAY 7. THE NAM12 HAS SHOWN GOOD SKILL WITH THIS FEATURE AND THE DEEP MOISTURE FAVORS THIS TYPE OF PATTERN. && .AVIATION... A STATIONARY FRONT ORIENTED EAST TO WEST BETWEEN THE KLBF AND KVTN TERMINALS WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON AND NIGHT. THE KLBF TERMINAL IS EXPECTED TO REMAIN DRY DUE TO A MORE STABLE AIRMASS SOUTH OF THE FRONT...BUT THERE IS AMPLE SUPPORT TO INCLUDE THUNDERSTORMS IN THE KVTN TAF...MAINLY AFTER 00Z. STORMS WILL EXITS THE REGION BY 06-09Z...WITH LOW LVL STRATUS DEVELOPING ACROSS THE AREA. THIS WILL CAUSE CIGS AND VSBY TO FALL INTO THE MVFR FLIGHT CATEGORY. THERE IS CONCERN THAT CEILINGS MAY BE LOWER THAN WHAT IS CURRENTLY FCST...BUT THIS CAN BE ADDRESSED IN FUTURE TAF FCSTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/JG
Hazardous weather outlook, Jul 20, 3:32 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT SUN JUL 20 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-211700- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT SUN JUL 20 2008 /232 PM MDT SUN JUL 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80. A FRONTAL BOUNDARY WAS LOCATED FROM BROKEN BOW TO SCOTTSBLUFF SUNDAY AFTERNOON...AND IS EXPECTED TO REMAIN STATIONARY OVER THE AREA TONIGHT. A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ALONG AND NORTH OF THE BOUNDARY...WHILE A HOT AND LESS HUMID AIRMASS HAS DEVELOPED SOUTH OF THE FRONT. MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL APPROACH THE CENTRAL HIGH PLAINS THIS EVENING. AS THIS UPPER LEVEL FEATURE SPREADS EAST TOWARD THE REGION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WYOMING...SOUTH DAKOTA...AND THE NEBRASKA PANHANDLE...WITH OTHER MORE ISOLATED ACTIVITY POSSIBLY DEVELOPING FURTHER EAST OVER NORTH CENTRAL NEBRASKA AFTER SUNSET. THE STORMS OVER WYOMING AND SOUTH DAKOTA WILL THEN MOVE EAST TOWARD THE NORTHERN HALF OF THE OUTLOOK AREA DURING THE EVENING. THE INITIAL STORM TYPE MAY BE IN THE FORM OF SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. HOWEVER...THESE STORMS ARE EXPECTED TO EVENTUALLY EVOLVE INTO A BOW ECHO...AND QUICKLY MOVE EAST ALONG AND NORTH OF THE STATIONARY FRONT ACROSS NORTH CENTRAL NEBRASKA. THIS BOWING CONVECTIVE SYSTEM WILL POSE MAINLY A DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THREAT FOR THUNDERSTORMS WILL CONTINUE MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA FROM MONDAY THROUGH SATURDAY. RICH LOW LEVEL MOISTURE WILL INTERACT WITH NUMEROUS UPPER LEVEL DISTURBANCES...WHICH ARE FORECAST TO MOVE ACROSS THE CENTRAL PLAINS THIS WEEK. THIS WILL RESULT IN INCREASED CHANCES FOR STORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF INTERSTATE 80. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, Jul 20, 9:27 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 10 NW BASSETT 42.68N 99.67W
07/20/2008 E60.00 MPH ROCK NE PUBLIC
&&
MBYRDLocal storm report, Jul 20, 9:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 22 WNW BROWNLEE 42.41N 101.02W
07/20/2008 E0.88 INCH CHERRY NE PUBLIC
&&
MBYRDLocal storm report, Jul 20, 9:49 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 3 N LONG PINE 42.58N 99.70W
07/20/2008 E0.75 INCH BROWN NE PUBLIC
MOSTLY PEA SIZE HAIL...A FEW TO PENNY SIZE
&&
MASEKLocal storm report, Jul 20, 10:18 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1018 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL 16 SSW MULLEN 41.83N 101.16W
07/20/2008 E1.75 INCH HOOKER NE PUBLIC
&&
MBYRDLocal storm report, Jul 20, 10:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST THEDFORD 41.98N 100.57W
07/20/2008 M60 MPH THOMAS NE AWOS
&&
MBYRDLocal storm report, Jul 20, 11:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND GST BROKEN BOW 41.41N 99.64W
07/20/2008 M60 MPH CUSTER NE ASOS
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:38 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| Jul 20, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 39 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 48 min |
| Jul 20, 8:34 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 41 min |
| Jul 20, 8:47 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 43 min |
| Jul 20, 8:49 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 41 min |
| Jul 20, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Jul 20, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 20, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 44 min |
| Jul 20, 9:54 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 36 min |
| Jul 20, 10:02 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Thomas | 43 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 60 min |
| Jul 20, 10:53 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 52 min |
| Jul 20, 10:56 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 49 min |
| Jul 20, 11:24 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.